Bipolar disorder Pendulum: stories and information Self-management Thinking aloud about mania Some people with bipolar 1 disorder have a seasonal pattern and are prone to experience mania coming into the spring and summer. The Covid-19 outbreak may make this more likely, we cannot be sure, but it will certainly make management more difficult because of the competing demands on NHS staff and premises. As at any time, a timely response to early warning symptoms can make a significant contribution to reducing the chances that a relapse occurs, and if it does, reducing its intensity. We all have a responsibility to protect the NHS from the shock of coronavirus, preventing relapse is more vital than ever. So what can you do? Ensure that you have an adequate supply of medication This is important because manic episodes in particular can be precipitated by abruptly stopping medicines. This is especially important for those on Lithium treatment. First, remember to order medication that you take every day in plenty time over the coming months. If you do run out, some pharmacies will agree to dispense a short supply of an on-going prescription in an emergency. Always ring in advance to check. This is easiest if you attend the pharmacy regularly, and they know your prescription history. Alternatively, they may be able to access your medical records on line. There is a charge for this, however. Do not take ‘no’ for an answer if the alternative is to run out of medicine. Pay close attention to early warning signs of mania Early in the course of a manic relapse there is the opportunity to nip things in the bud and avoid the more difficult experiences of a severe episode. However, time is always short to do this: act immediately. Mania is usually treated by adding or increasing the dose of an anti-manic drug (like risperidone, olanzapine, haloperidol or quetiapine). Ideally you will have a short-term supply of such medication that you are familiar with, and know to work well for you. Do not hesitate to take it. If you are unable to initiate treatment yourself, seek immediate assessment either through the service you are in regular contact with or your GP. Finally, withdraw from activity that will reinforce your high mood – you can do this. Reduce stimulation and avoid social contacts. At the present time you should be reducing social contact anyway, but remember when manic, your judgement and actions may have bad consequences. Plan the daily activities that are most calming for you and stick to them. Listen to the advice of friends and family who you know have helped in previous episodes. Think about your physical health Bipolar disorder is often associated with physical health problems. The considerations about medication are the same as discussed above. Your physical condition may make you particularly vulnerable to the effects of the Covid-19 virus. The information may change as the epidemic develops, but currently research specifically highlights older people in general (over 70 years), but especially if you have pre-existing health problems like: have had an organ transplant are having certain types of cancer treatment have blood or bone marrow cancer, such as leukaemia have a severe lung condition, such as cystic fibrosis or severe asthma have a condition that makes you much more likely to get infections are taking medicine that weakens your immune system are pregnant and have a serious heart condition Advice is available on the NHS website (latest NHS information and advice) and specific measures include more extreme efforts to isolate from physical contact with other people. Lithium toxicity and virus infection Please be particularly careful if you are on lithium treatment and start to run a high temperature. The risk is you may become de-hydrated, so make sure you maintain your fluid intake and drink when you are thirsty. If you experience fever, use paracetamol to bring the temperature down. If your temperature spikes very high (over 39 deg C, for example), if you vomit, get diarrhoea or are otherwise unable to stay properly hydrated, lithium treatment should be paused until you can drink adequately. Seek medical advice at the same time. You should contact your mental health team or general practitioner or NHS 111 if you have further concerns, especially if things seem to be deteriorating.